Wisconsin, 2015

Hail in Wisconsin, May 27, 2015

May 27, 2015 · NWS DLH · 4 events in 1 county or zone

Thunderstorms dropped dime to nickel sized hail over parts of Sawyer County in Northwest Wisconsin during the late afternoon and early evening of May 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms dropped dime to nickel sized hail over parts of Sawyer County in Northwest Wisconsin during the late afternoon and early evening of May 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 27, 2:33 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, May 27, 2:33 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
333 PM CDT WED MAY 27 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 330 PM CDT WED MAY 27 2015

CURRENT RADAR IMAGERY SHOWS SCATTERED SHOWERS/THUNDER ACROSS THE MN
ARROWHEAD AND OVER NORTHERN WISCONSIN ASSOCIATED WITH A SFC TROUGH
AND MID LEVEL COLD AIR ADVECTION. THE CONVECTION WILL PERSIST
THROUGH SUNSET..MAINLY ACROSS NORTHERN WISCONSIN. ANY THUNDERSTORMS
THIS AFTERNOON WILL BE SHORT-LIVED...WITH OCCASIONAL LIGHTNING AND
BRIEF HEAVY DOWNPOURS. ALTHOUGH THE STORMS ARE NOT EXPECTED TO
REACH SEVERE LEVELS...FEW STORMS WILL HAVE THE POTENTIAL TO BECOME
STRONG...WITH GUSTY WINDS TO 30 MPH AND SMALL HAIL.

SKIES WILL CLEAR AND SFC HIGH PRESSURE WILL BRIEFLY RETURN
OVERNIGHT...AS LOW PRESSURE MOVES INTO THE WESTERN DAKOTAS. THE H85
CLOSED LOW WITH SFC REFLECTION TRANSLATES INTO FAR NW MINNESOTA BY
THURSDAY AFTERNOON...BRINGING INCREASING CHANCES FOR SHOWERS AND
THUNDERSTORMS TO NORTH CENTRAL MN. LATEST GUIDANCE IS SUGGESTING A
SLOWER ARRIVAL OF THE COLD FRONT INTO THE WESTERN ZONES LATE IN THE
DAY THURSDAY...SO HAVE ADJUSTED POPS ACCORDINGLY.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 330 PM CDT WED MAY 27 2015

.LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY.

AN UNSETTLED START TO THE LONG TERM PERIOD WITH SHOWERS AND
THUNDERSTORMS TO BEGIN THE PERIOD FOLLOWED BY A COOL WEEKEND.
A LOW PRESSURE SYSTEM OVER THE NORTHERN PLAINS WILL MOVE
NORTHEASTWARD ALONG A COLD FRONT OVER THE RED RIVER VALLEY ON FRIDAY
NIGHT. THIS WILL BRING AN AREA OF SHOWERS AND THUNDERSTORMS TO THE
REGION THAT WILL LAST INTO FRIDAY MORNING. THE COLD FRONT WILL ENTER
NORTHWESTERN WISCONSIN ON FRIDAY AFTERNOON WITH SHOWERS AND
THUNDERSTORMS ENDING OVER MINNESOTA. HIGH TEMPERATURES WILL VARY
FROM THE UPPER 50S OVER NORTH CENTRAL MINNESOTA TO THE LOWER 70S
OVER PRICE COUNTY IN WISCONSIN. THE SHOWERS AND THUNDERSTORMS WILL
CONTINUE OVER NORTHWESTERN WISCONSIN BEFORE ENDING ON FRIDAY EVENING
AS THE COLD FRONT MOVES EAST OF THE AREA. HIGH PRESSURE OVER
SOUTHERN MANITOBA WILL SLOWLY SLIDE SOUTHEASTWARD ON FRIDAY
NIGHT BRINGING COOLER TEMPERATURES AND CLEARING SKIES. FROST MAY BE
POSSIBLE EARLY SATURDAY MORNING OVER THE IRON RANGE AND ARROWHEAD
WHERE FAVORABLE CONDITIONS EXIST FOR MOSTLY CLEAR SKIES AND
TEMPERATURES IN THE MID 30S WITH 40 DEGREES ELSEWHERE. DRY WEATHER
CONDITIONS ARE EXPECTED ON SATURDAY WITH HIGHS IN THE MID TO UPPER
50S. A BETTER CHANCE OF PATCHY FROST IS POSSIBLE OVER NORTHEASTERN
MINNESOTA AND NORTHWESTERN WISCONSIN ON EARLY SUNDAY MORNING. THE
COLDEST TEMPERATURES WILL BE OVER THE TIP OF THE ARROWHEAD WITH LOWS
IN THE LOWER 30S. THE HIGH PRESSURE SYSTEM WILL MOVE EAST OF THE
REGION ON SUNDAY BRINGING MILDER TEMPERATURES TO THE NORTHLAND WITH
HIGHS IN THE LOWER TO MID 60S. THE NEXT LOW PRESSURE SYSTEM WILL
ENTER THE NORTHERN ROCKIES ON MONDAY THAT WILL RETURN THE CHANCE OF
SHOWERS AND THUNDERSTORMS TO NORTHEASTERN MINNESOTA ON MONDAY
AFTERNOON. THE SHOWERS AND THUNDERSTORMS WILL SPREAD INTO
NORTHWESTERN WISCONSIN ON MONDAY NIGHT. THE LOW WILL SLOWLY MOVE
NORTHEASTWARD ON TUESDAY AND BE OVER SOUTHWESTERN ONTARIO BY
WEDNESDAY. SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR THE NORTHLAND
TO END THE EXTENDED FORECAST PERIOD. HIGHS WILL BE IN THE UPPER 60S
ON MONDAY WARMING TO THE LOWER TO MID 70S ON TUESDAY AND WEDNESDAY.
EASTERLY WINDS WILL DEVELOP ON WEDNESDAY BRING COOLER TEMPERATURES
FOR THE WESTERN SHORES OF LAKE SUPERIOR.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1227 PM CDT WED MAY 27 2015

VFR CONDITIONS WILL BE PREVALENT FOR MOST OF THE FORECAST PERIOD.
WINDS WILL BE OUT OF NORTHWEST 10 TO 15 KNOTS WITH A FEW GUSTS TO 20
KNOTS. A FEW THUNDERSTORMS MAY DEVELOP OVER THE EASTERN
TERMINALS...HIB...DLH AND HYR THIS AFTERNOON. INCLUDED A VCTS AT
THOSE LOCATIONS AS CONFIDENCE IS NOT THAT GREAT BECAUSE OF THE
SPOTTY NATURE OF THE THUNDERSTORM DEVELOPMENT. ANY THUNDERSTORMS
THAT DO DEVELOP WILL DIMINISH AROUND 01Z ALONG WITH THE WINDS. A LIGHT
EASTERLY WIND WILL DEVELOP BY DAYBREAK. LOW CONFIDENCE ON SOME IFR
CEILINGS AND VISIBILITIES THAT MAY DEVELOP BETWEEN 08Z AND 13Z AT DLH
AND HYR. FOR NOW...HAVE 6SM BR AT BOTH LOCATIONS WITH A SCT DECK OF
STRATUS POSSIBLE AT DULUTH. WINDS PICK UP OUT OF THE SOUTH AT 10 TO
15 KNOTS AT BRD AT HYR AT THE END OF THE TAF PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  49  63  49  65 /  10  30  70  60
INL  46  72  49  59 /  40  70  70  10
BRD  55  78  59  66 /  20  40  70  50
HYR  48  81  60  70 /  20  20  70  80
ASX  44  69  53  68 /  20  30  60  70

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...GRANING
LONG TERM...KK
AVIATION...KK
Hazardous weather outlook, May 27, 2:44 PM CST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
344 PM CDT WED MAY 27 2015

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-281030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
344 PM CDT WED MAY 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. A FEW STORMS
COULD BRING GUSTY WINDS...BRIEF HEAVY RAIN...AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH FRIDAY
NIGHT...WITH THE GREATEST POTENTIAL ON THURSDAY NIGHT. THE
STRONGER STORMS COULD PRODUCE SMALL HAIL...GUSTY WINDS AND BRIEF
HEAVY DOWNPOURS.

AREAS OF FROST ARE POSSIBLE EARLY SATURDAY AND EARLY SUNDAY
MORNING.

THUNDERSTORMS ARE ONCE AGAIN POSSIBLE MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT.

LSZ121-140>148-281030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
344 PM CDT WED MAY 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR THROUGH THIS EVENING. SOME OF THE
THUNDERSTORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR THURSDAY AFTERNOON THROUGH FRIDAY NIGHT.
BREEZY NORTHEAST WINDS MAY PRODUCE HAZARDOUS CONDITIONS FOR SMALL
CRAFT ON THURSDAY.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH WEDNESDAY.

KK

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, May 27, 3:24 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
424 PM CDT WED MAY 27 2015

WIZ002-008-272145-
BAYFIELD-SAWYER-
424 PM CDT WED MAY 27 2015

...STRONG THUNDERSTORMS WITH GUSTY WINDS MOVING INTO NORTHERN SAWYER
COUNTY...

AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CABLE...MOVING SOUTHEAST AT 30 MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  NAMEKAGON LAKE...     NAMEKAGON...          LOST LAND LAKE...
  TEAL LAKE...          CABLE...              HIGHWAY 63...

STAY AWAY FROM TALL OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4629 9092 4597 9093 4597 9127 4626 9152
      4632 9124

 MILLER
Special weather statement, May 27, 3:33 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
433 PM CDT WED MAY 27 2015

WIZ002-003-008-272145-
ASHLAND-BAYFIELD-SAWYER-
433 PM CDT WED MAY 27 2015

...STRONG THUNDERSTORMS CONTINUE TO AFFECT CENTRAL AND SOUTHERN
ASHLAND COUNTY...

AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF MORSE...MOVING SOUTHEAST AT 25
MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF
VERY HEAVY DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  MORSE...              GLIDDEN...

STAY AWAY FROM TALL OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4599 9033 4597 9093 4629 9093 4631 9061
      4620 9049

 MILLER
Special weather statement, May 27, 3:43 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
443 PM CDT WED MAY 27 2015

WIZ002-008-272200-
BAYFIELD-SAWYER-
443 PM CDT WED MAY 27 2015

...STRONG THUNDERSTORMS APPROACHING HAYWARD AND THE ENTIRE HAYWARD
LAKES REGION...

AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NELSON LAKE...MOVING SOUTHEAST AT 25 MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  SEELEY...             LITTLE ROUND LAKE...  HAYWARD...
  CHIPPEWA FLOWAGE...   HIGHWAY 63...

STAY AWAY FROM TALL OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4592 9094 4587 9150 4616 9155 4616 9124

 MILLER
Special weather statement, May 27, 3:50 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
450 PM CDT WED MAY 27 2015

WIZ003-004-009-272215-
ASHLAND-IRON-PRICE-
450 PM CDT WED MAY 27 2015

...STRONG THUNDERSTORMS AFFECTING SOUTHERN ASHLAND AND SOUTHERN IRON
COUNTIES...

AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL SMALL BUT STRONG THUNDERSTORMS... ONE NEAR GLIDDEN... AND
TWO OTHERS LOCATED JUST NORTH OF THE TURTLE FLAMBEAU FLOWAGE.  ALL
STORMS WERE MOVING SOUTHEAST AT 25 MPH.

THESE STORMS ARE ALL CAPABLE OF PRODUCING HALF INCH DIAMETER
HAIL...WIND GUSTS UP TO 45 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND BRIEF HEAVY DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  BUTTERNUT...          TURTLE FLAMBEAU FLOWAGE...
  PARK FALLS...         HIGHWAY 13...

STAY AWAY FROM TALL OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4593 9068 4597 9067 4598 9074 4612 9092
      4627 9057 4623 8994 4600 8995 4597 8998
      4597 9003 4591 9003 4588 9006 4586 9058

 MILLER
Special weather statement, May 27, 3:57 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
457 PM CDT WED MAY 27 2015

WIZ008-272215-
SAWYER-
457 PM CDT WED MAY 27 2015

...STRONG THUNDERSTORMS CONTINUE TO AFFECT THE HAYWARD LAKES AREA...

AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF SEELEY...MOVING SOUTHEAST AT 25
MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  LOST LAND LAKE...     NORTHWOODS BEACH...   TEAL LAKE...
  CHIEF LAKE...         CHIPPEWA LAKE...      NEW POST...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM TALL OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4613 9103 4585 9087 4579 9140 4614 9153
      4615 9125

 MILLER
Local storm report, May 27, 4:03 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
503 PM CDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             17 E HAYWARD            46.01N 91.13W
05/27/2015  M0.25 INCH       SAWYER             WI   TRAINED SPOTTER

&&

WL

The radar

The Duluth radar (KDLH), 113 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Sawyer

When
May 27, 4:08 PM CST
Where
Sawyer County, 1.6 mi WSW of Round Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.010, -91.360

Hail, Sawyer

When
May 27, 4:18 PM CST
Where
Sawyer County, 3.45 mi S of Hayward
Measured
0.88 in hail
Reported by
Public
Coordinates
45.970, -91.480

Hail, Sawyer

When
May 27, 4:20 PM CST
Where
Sawyer County, 0.69 mi S of Hayward
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.010, -91.480

The pictures from a storm spotter showed a large volume of hail. The largest hailstones were just shy of 1 inch in diameter.

Hail, Sawyer

When
May 27, 5:04 PM CST
Where
Sawyer County, 0.48 mi E of Stone Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.850, -91.540

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580059, 580060, 580061, 580062.